Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


zidovudine, didanosine, kaletra
Dec 3, 2006

Is the above combination suitable for one considered to be resistant to combivir and effavirenz? I have come across these in the internet. My doctor thinks I could be resistant to combivir and effavirenz. I have been on them for 2 years. Due to inavailability of the drugs sometimes and financial constraints I would go without the drugs for months and restart whenever I could. Now I have a sponsor and am assured of a steady supply. Would this be a good regimen? At present I am very unwell, my CD4 has dropped to 20 from 180. I cant get my viral load tested as there are no chemicals presently in Bulawayo where I live. I am vomiting persistently and have oral thrush.

Response from Dr. Frascino

Hello,

Ideally speaking, if resistance develops to a HAART (highly active antiretroviral therapy) regimen, I recommend getting a resistance test to help guide the choice of the next regimen. If resistance testing is not an option in Zimbabwe and your physician assumes you are resistant to Combivir and efavirenz, I would not recommend a zidovudine-containing regimen, as zidovudine is one of the components of Combivir (zidovudine plus 3TC). I would suggest Truvada (tenofovir plus emtricitabine) plus Kaletra plus abacavir. The reason to add the abacavir is because Combivir contains 3TC and if you are resistant to 3TC, you may well also be resistant to the emtricitabine in Truvada. You should also be started on Bactrim for PCP prophylaxis and Zithromax for MAC prophylaxis. Thrush can be treated with Diflucan (an antifungal drug). I don't know if all of these drugs are readily available in Zimbabwe. Work closely with your HIV specialist. There is no doubt aggressive and prompt intervention is warranted.

Good luck

Dr. Bob



Previous
BJ, ARS, and Shingles
Next
Safe or Not?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement